Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Morristown, TN

March 17, 2018Lee County, Scott County, Virginia; Claiborne County, Hancock County, Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 17, 2018, 7:28 PM EDT for Lee County, Scott County, Virginia; Claiborne County, Hancock County, Hawkins County, Tennessee. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2018, 7:28 PM EDT (23:28 UTC)
Expired
Mar 17, 2018, 8:15 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Claiborne County, TN, Hancock County, TN, Hawkins County, TN, Lee County, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 7:30 PM EDTHAIL 1.252 Ene Evanston, TNREPORTED AT 170 MILL DAM ROAD. ALSO REPORTED 50 MPH WINDS.
Mar 17, 7:45 PM EDTHAIL 1Sneedville, TN
Mar 17, 7:57 PM EDTTSTM WND GST 602 N Rogersville, TNALSO REPORTED 0.50 INCH SIZED HAIL.
Mar 17, 8:00 PM EDTHAIL 16 Sse Kyles Ford, TN
Mar 17, 8:01 PM EDTHAIL 13 Nne Rogersville, TNALSO REPORTED ESTIMATED 50 MPH WINDS. REPORTED AT 119 DEVILS NOSE ROAD TN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 4:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3276 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WUUS54 KMRX 172328
SVRMRX
TNC025-067-073-VAC105-169-180015-
/O.NEW.KMRX.SV.W.0008.180317T2328Z-180318T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
728 PM EDT SAT MAR 17 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Western Hawkins County in east Tennessee...
  Northeastern Claiborne County in east Tennessee...
  Hancock County in east Tennessee...
  Southern Lee County in southwestern Virginia...
  Southwestern Scott County in southwestern Virginia...

* Until 815 PM EDT

* At 728 PM EDT, a severe thunderstorm was located 10 miles northeast
  of Tazewell, or 10 miles west of Sneedville, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Rogersville, Sneedville, Tazewell, Surgoinsville, Howard Quarter,
  Evanston, Treadway, McCloud, Ewing, St. Clair, Kyles Ford, Klondike
  and Mooresburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3666 8280 3632 8296 3630 8298 3638 8328
      3639 8327 3640 8328 3639 8331 3640 8331
      3642 8335 3641 8338 3646 8355 3667 8347
      3667 8342 3668 8339
TIME...MOT...LOC 2328Z 282DEG 30KT 3653 8341 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
191 
WWUS54 KMRX 172347
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
747 PM EDT SAT MAR 17 2018

TNC025-067-073-VAC105-169-180015-
/O.CON.KMRX.SV.W.0008.000000T0000Z-180318T0015Z/
Hawkins TN-Claiborne TN-Hancock TN-Lee VA-Scott VA-
747 PM EDT SAT MAR 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR WESTERN HAWKINS...EAST CENTRAL CLAIBORNE...HANCOCK...SOUTH
CENTRAL LEE AND SOUTHWESTERN SCOTT COUNTIES...

At 747 PM EDT, a severe thunderstorm was located near Sneedville,
moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rogersville, Sneedville, Surgoinsville, Howard Quarter, Evanston, St.
Clair, Kyles Ford, Treadway, McCloud, Klondike and Mooresburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3666 8280 3632 8296 3630 8298 3638 8328
      3639 8327 3640 8328 3639 8331 3640 8331
      3642 8335 3644 8347 3661 8338
TIME...MOT...LOC 2347Z 287DEG 27KT 3648 8315 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:14 PM EDT, 14 minutes earlier.

Area forecast discussion, Mar 17, 7:14 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
714 PM EDT Sat Mar 17 2018

.DISCUSSION...
Scattered strong to severe showers and thunderstorms have moved
into the southern plateau counties during the last hour so have
increased pops to chance in southern areas next few hours with
recent update.

&&

.AVIATION...
Cold front will arrive this evening with shra/tsra along and
ahead of the front now through next few hours. Looks like storms
will stay just north of CHA with tsra tempos highlighting
gusty/variable winds. Winds will remain swly in the 8-12kts range
with low end gusting favored through evening. Winds will veer
nwly/nly behind front and weaken amidst persistent low clouds the
remainder of the period. Included MVFR fog near daybreak Sunday at
TRI given expected precipitation and lighter winds by morning.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD
Hazardous weather outlook, Mar 17, 3:07 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
307 PM EDT Sat Mar 17 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Strong to Severe Thunderstorms Possible this Afternoon and
Evening...

An upper level storm system and associated frontal boundary will
move across the Tennessee Valley and southern Appalachians
late this afternoon and evening. Southwesterly flow in the low
levels continues to provide increasing moisture ahead of this
system. Therefore scattered thunderstorms are possible late this
afternoon into the evening hours. Some of these storms could
become severe with the primary threats being large hail and
damaging winds, with an isolated tornado not to be ruled out. The
greatest potential for the strongest storms will be across
southwest Virginia and northeast Tennessee.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

...Severe Thunderstorms Possible Again Monday Evening...

Another storm system will move across the Southern Appalachian
Region on Monday with strong southerly winds pulling warm, moist
and unstable air into the Tennessee Valley. A line of
thunderstorms will develop and move into southeast Tennessee.
Some of these storms could become strong to severe with the main
threat being tornadoes, damaging winds, and hail. There is a
potential of a significant outbreak of severe storms late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and Monday late
afternoon and evening.

In the hours before

Special weather statement, Mar 17, 6:46 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
646 PM EDT SAT MAR 17 2018

TNZ036-067>069-071-172330-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
646 PM EDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...SOUTH
CENTRAL ANDERSON...SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT AND ROANE
COUNTIES UNTIL 730 PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Rockwood, Loudon,
Farragut, Fairview, Louisville, Rockford, Eagleton Village, Midtown,
Harriman, Friendsville, Bradbury, Eagle Furnace, Karns, Wildwood and
Lake Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.

LAT...LON 3574 8470 3576 8476 3579 8474 3582 8479
      3586 8473 3590 8471 3594 8462 3605 8388
      3579 8384 3573 8470
TIME...MOT...LOC 2246Z 262DEG 48KT 3584 8470

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:43 PM EDTSevere Thunderstorm WarningMRXRussell, Washington, Wise47 min
Mar 17, 6:04 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea41 min
Mar 17, 6:38 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea52 min
Mar 17, 6:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea, Sequatchie51 min
Mar 17, 6:46 PM EDTSpecial Weather StatementMRXKnox, Roane44 min
Mar 17, 6:59 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Roane46 min
Mar 17, 7:13 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Hancock47 min
Mar 17, 7:21 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk39 min
Mar 17, 7:24 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk51 min
Mar 17, 7:29 PM EDTTornado WarningMRXMcMinn, Monroe, Polk31 min
Mar 17, 7:42 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier34 min
Mar 17, 7:55 PM EDTSevere Thunderstorm WarningMRXMonroe50 min
Mar 17, 7:56 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins49 min
Mar 17, 7:59 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.